Arizona, 2020

Damaging Wind in Arizona, August 13, 2020

August 13, 2020 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms developed over southeast Arizona during the afternoon. One cluster of storms tracked north across western Pima County and downed power poles in Ajo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms developed over southeast Arizona during the afternoon. One cluster of storms tracked north across western Pima County and downed power poles in Ajo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 1:05 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 13, 1:05 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
105 PM MST Thu Aug 13 2020

.SYNOPSIS...An extended period of excessive heat can be anticipated
today into next week as high pressure aloft strengthens over the
region. There might be a break in the heat from time-to-time as a
chance of showers and thunderstorms remain in the forecast. The
weather pattern will become favorable next week for a daily dose of
thunderstorms more typical of the monsoon season.

&&

.DISCUSSION...High pressure aloft will continue to strengthen
overhead as it starts to build northward today through the weekend.
Eventually, the upper high will become centered over the Great Basin
region north of the area by Monday. Latest models showed this upper
high remaining centered north of the area, mainly over the Great
Basin region, through most of next week. Although the position and
strengthen of the upper high will bring an extended period of
excessive heat to the Desert Southwest, an increase in deeper
moisture might spare southeast Arizona a bit after the weekend. That
said, will keep the Excessive Heat Warning going through Monday for
now. Thereafter, the larger scale weather pattern will resemble one
more typical of the monsoon season. Thus, will transition the
message from the heatwave to increasing thunderstorm chances next
week. Hopefully, the potential for wetting rains will keep the
hotter temperatures in check next week.

&&

.AVIATION...Valid through 15/00Z.
FEW-BKN clouds 10-15k ft MSL this afternoon, with scattered
TSRA/SHRA favoring areas south and east of KTUS. Precipitation
dissipates this evening, returning tomorrow afternoon in a similar
area as today. SFC wind generally less than 12 kts through the
forecast period, with WLY/NWLY winds in the afternoon and early
evening, becoming variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, primarily south and
east of Tucson. There's a chance that the weather pattern becomes
more favorable for thunderstorm development toward early next week.
Temperatures will remain hot and moisture generally drier compared
to average. 20-foot winds will follow typical diurnal patterns at
less than 15 mph outside of any thunderstorm wind gusts. Daytime
humidity will generally be in the 15 to 25 percent range in the
valleys and 20 to 30 percent in the mountains with moderate to good
overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Excessive Heat Warning until 8 PM MST Sunday for AZZ503-509.

   Excessive Heat Warning until 8 PM MST Monday for AZZ501-502-
   504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 13, 2:55 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
255 PM MST Thu Aug 13 2020

AZZ501-502-132230-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
255 PM MST Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
330 PM MST...

At 254 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Ajo, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11308 3251 11302 3250 11302 3251 11270
      3217 11270 3217 11300
TIME...MOT...LOC 2154Z 178DEG 10KT 3225 11290

RH

The radar

The Phoenix radar (KIWA), 151 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 13, 3:08 PM MST to 3:10 PM MST
Where
Pima County, 0.62 mi E of Ajo to 0.88 mi NNE of Ajo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.371, -112.859

Thunderstorm winds downed several power poles in Ajo, causing a power outage for about 100 customers for 2 to 3 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919501.